Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 64, NWS Green Bay, WI

October 4, 2018

NWS Green Bay, WI issued this small craft advisory at Oct 4, 2018, 6:32 AM CDT. It took effect at Oct 4, 2018, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2018, 6:32 AM CDT (11:32 UTC)
In effect from
Oct 4, 2018, 7:00 AM CDT
Expired
Oct 4, 2018, 4:00 PM CDT
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

040 
WHUS73 KGRB 041132
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
632 AM CDT Thu Oct 4 2018

LMZ521-522-541>543-041945-
/O.EXP.KGRB.GL.W.0011.000000T0000Z-181004T1200Z/
/O.NEW.KGRB.SC.Y.0064.181004T1200Z-181004T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
632 AM CDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 4 PM CDT this afternoon.

* WINDS...Northwest winds to 30 knots are expected early today.
  Winds will diminish during the day.

* WAVES...Waves of 4 to 7 feet early today will slowly subside
  given the limited fetch available with northwest winds, and the
  diminishing trend of the winds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS
1 follow-up statement
800 
WHUS73 KGRB 041521
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1021 AM CDT Thu Oct 4 2018

LMZ521-522-541>543-042100-
/O.CON.KGRB.SC.Y.0064.000000T0000Z-181004T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1021 AM CDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS...Northwest at 15 to 25 knots, gradually veering northeast  
  this afternoon.

* WAVES...3 to 5 feet, slowly subsiding to 2 to 4 feet this
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Oct 4, 4:03 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 4, 4:03 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
403 AM CDT Thu Oct 4 2018

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 358 AM CDT Thu Oct 4 2018

Much cooler today with diminishing winds. Precipitation chances
return tonight.

A highly amplified upper pattern across North America is expected
to persist throughout the forecast period. The most significant
change will be an adjustment of the mid-continent trough and
eastern ridge from a highly positively tilted into a more neutral
orientation. That will result in nearly meridional (southerly)
upper flow across the middle of the CONUS by early next week.

This is a very active mid-autumn weather pattern. Numerous rounds
of precipitation are expected, some heavy. That will result in much
above normal precipitation for the period. The strong frontal
boundary separating warm and very moist air from much cooler
Canadian air will hold south of the area for a couple days,
resulting in below normal temperatures. Readings will moderate
this weekend, then likely warm to above normal for several days
as the strong southerly upper flow develops and the front shifts
north early next week.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 358 AM CDT Thu Oct 4 2018

The cold front that crossed the area overnight with 30 to 40 kt
wind gusts will continue on to the south today. Anticipate
leaving the WI.Y for the Door to run its course and then being
allowed to expire at 700 am. Subsidence with an incoming
anticyclone will limit clouds, but a little sc could develop with
daytime heating.

Return flow and isentropic lift on the back side of the
anticyclone will begin tonight. Some QG forcing will also pass
across the area overnight. The result should be more
precipitation, though it should be light. Precipitation type is an
issue across the north. Some of the guidance products (MET/MAV)
were very cold. Those temperatures would only seem attainable if
we had clear skies and calm winds all night. So stayed closer to
a blend of the top performing guidance products, which currently
consist of a strong weighting toward EC products. Also re-
structured the hourlies to have the mins in the north occur early,
when a brief period of clear skies and light winds may occur
around sunset. The temps suggest precipitation could be a mix of
rain and snow showers across the north, so went with that.

The QG forcing is forecast to depart off to the east early Friday,
but low-level isentropic lift will continue. Forecast soundings
off the models suggest saturation will become limited to low
levels, which would favor drizzle. Model QPF plots also have a
drizzle "look" with splotchy very light amounts. But deeper
moisture and stronger forcing could arrive back in the southern
portion of the area late in the day. Given the potential for a
mix up north early and showers across the south again late, opted
to just keep the precipitation as showers for now. Later shifts
can adjust to change to drizzle as we add more resolution to the
forecast with later forecasts, if needed.

.LONG TERM...Friday Night Through Wednesday
Issued at 358 AM CDT Thu Oct 4 2018

Southwest flow aloft at 500mb and several low pressure systems
moving across the central United States will bring ample moisture
northward into the western Great Lakes region. The track of each
low pressure system will have a significant impact on high
temperatures and the potential for thunderstorm activity.

For Friday night, weak low pressure will move across southern
Wisconsin into lower Michigan. This system will bring another
round of heavier rain and possibly a few thunderstorms to
portions of central and northeast Wisconsin. On Saturday morning,
there will be some lingering showers or drizzle across central
and northeast Wisconsin, otherwise the remainder of the forecast
area will be dry. Some significant differences develop Saturday
night into Sunday as the ECMWF is farther north with the next
system and would bring rain to the area. The Canadian and GFS
model push the front far enough south for the area to remain dry.
Have trended towards this solution for now.

Attention then focuses on heavy rain potential early next week
depending on where the frontal boundary sets up. ECMWF is farther
north with the front on Monday compared to the Canadian and GFS
models. This will have a big impact on high temperatures and the
amount of thunderstorm activity across the region. The front is
expected to meander across the region into Wednesday bringing more
rounds of showers and thunderstorms. The GFS and ECMWF would
suggest we could get into the warm sector on Tuesday, bringing the
potential for strong or severe storms. Confidence is very low this
scenario will play out due to great uncertainty in the front will
be. Showers and storms along with outflow boundaries may keep the
front farther south than what the models indicate this far out.
High temperatures early next week could see substantial changes
depending on the frontal position.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 358 AM CDT Thu Oct 4 2018

MVFR conditions are possible across the north for a time this
morning, otherwise generally good flying conditions (VFR) are
anticipated as an anticyclone passes through the region today into
tonight. MVFR ceilings will probably spread back across the north
and west late tonight as precipitation continues.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT this morning for WIZ022.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Skowronski
Hazardous weather outlook, Oct 4, 4:08 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
408 AM CDT Thu Oct 4 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
408 AM CDT Thu Oct 4 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Gusty northwest winds will continue to pose a hazard across the
Door Peninsula early today, but the winds will be gradually
diminishing.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of rain are expected at times into the middle next week
as a series of low pressure systems move across the region. The
rain could be heavy at times and lead to some urban and small
stream flooding. A few of the larger rivers could approach
bankfull sometime next week.

There is a chance of thunderstorms across portions of northeast
Wisconsin Friday afternoon and Friday evening. Severe storms are
not expected. There is a chance of thunderstorms across much of
the region early next week. It is too early to determine if any
of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-051100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
408 AM CDT Thu Oct 4 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Northwest gales will ease early, but conditions hazardous to small
craft will persist into the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday afternoon and Friday evening,
and then again early next week. The storms will pose a hazard to
boaters on the lake and bay.

Skowronski/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:07 PM CDTTornado WarningGRBLanglade, Menominee, Shawano23 min
Oct 3, 7:08 PM CDTSpecial Weather StatementGRBMarathon52 min
Oct 3, 7:20 PM CDTTornado WarningGRBMarathon, Shawano25 min
Oct 3, 7:29 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto19 min
Oct 3, 7:44 PM CDTTornado WarningGRBMenominee, Shawano18 min
Oct 3, 8:18 PM CDTSpecial Weather StatementGRBMarathon, Portage, Wood42 min
Oct 3, 8:44 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Menominee, Portage, Shawano and 1 more61 min
Oct 3, 9:00 PM CDTSpecial Weather StatementGRBKewaunee45 min
Oct 3, 9:18 PM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Outagamie, Shawano, Waupaca and 2 more42 min
Oct 3, 9:59 PM CDTSpecial Weather StatementGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marinette and 7 more61 min
Oct 3, 10:54 PM CDTSpecial Weather StatementGRBManitowoc36 min
Oct 3, 10:55 PM CDTSpecial Weather StatementGRBDoor50 min

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.